Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS La Crosse, WI

April 6, 2001Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 6, 2001, 10:15 PM CDT for Vernon County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 10:15 PM CDT (03:15 UTC)
Expired
Apr 6, 2001, 10:45 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Vernon County, WI

The radar

The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 10:30 PM CDTHail 0.75Viroqua, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 070316
SVRLSE
WIC123-070345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1045 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF VIROQUA...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR WESTBY AT 1030 PM CDT
  NEAR ROCKTON AT 1040 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

RIECK

LAT...LON 4365 9100 4351 9084 4367 9043 4373 9076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:09 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 6, 3:09 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT FRI APR 6 2001

FORECAST FOCUS ON APPROACHING SYSTEM...WITH THUNDERSTORMS TONIGHT
INTO EARLY SATURDAY AND STRONG WINDS MAINLY ON SATURDAY.

LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE STILL ENTRENCHED OVER
WESTERN LAKE SUPERIOR REGION...BUT STRONG LOW TAKING SHAPE OVER THE
PLAINS.  EASTERLY FLOW OVER REGION CURRENTLY...WITH A GOOD DEAL OF
CLOUDS AND FOG AROUND.  REGIONAL RADAR LOOPS SHOWS SOME LIGHT
RETURNS AROUND...WITH THE MORE SIGNIFICANT RAINS IN NEBRASKA.

LOW CONTINUES TO DEEPEN OVER NEBRASKA THIS EVENING...WITH WARM
ADVECTION AND MOISTURE TRANSPORT DRIVING UP INTO THE FORECAST AREA.
GOOD Q-G FORCING AND COUPLED JET STRUCTURE SETTING UP AS WELL.
MODELS ALL DEVELOP SHOWERS AND STORMS FOR THE REGION TONIGHT...WITH
SOME SIGNIFICANT RAIN AMOUNTS.  BUT BEST SUPPORT AND RAIN AMOUNTS
STAY WEST/NORTHWEST OF AREA.  WITH MOST OF RIVERS IN AREA ALREADY
BLANKETED WITH STATEMENTS OF ONE SORT OR ANOTHER...HAVE OPTED NOT TO
GO WITH ANY OTHER STATEMENT OR HEADLINE...HYDROLOGY RELATED.
INSTABILITY WILL BE PRESENT FOR CONVECTION...AND WITH RELATIVELY
COOL AIRMASS...ELEVATED SEVERE HAILERS NOT OUT OF THE QUESTION...
ESPECIALLY OVER PARTS OF IOWA.

WIND IS OF MORE SIGNIFICANCE FOR OUR AREA.  DEEPENING SURFACE LOW
EXPECTED TO REACH ITS PEAK OVER WESTERN MINNESOTA SATURDAY.  THIS
PUTS FORECAST AREA IN GOOD POSITION FOR DOWNWARD TRANSPORT OF STRONG
WINDS ALOFT.  ETA FORECASTS 850 JET OVER 60 KNOTS FOR AREA SATURDAY
MORNING...WITH PRESSURE GRADIENT WINDS SUGGESTING SUSTAINED WINDS
NEAR 30 KNOTS WITH GUSTS UP NEAR 60 POSSIBLE.  POTENTIAL VORTICITY
PLOTS SHOW STRONG DOWNWARD TRANSPORT...WHICH IS FURTHER SUPPORTED BY
PRESENCE OF DRY SLOT DRIVING INTO THE AREA AS WELL.  CONSIDERED A
HIGH WIND WATCH FOR ENTIRE FORECAST AREA...BUT OPTED TO GO AHEAD
WITH THE WARNINGS/ADVISORIES NOW RATHER THAN WAITING.  WINDS SHOULD
ALREADY BE BLOWING WITH SOME FORCE BY MORNING...AND GOING THIS
ROUTE WOULD GIVE MORE HEADS-UP FOR PLANNING/TAKING PRECAUTION.
STORM LOOKS SIMILAR TO NOVEMBER 10 1998 SYSTEM...WHICH RESULTED
SIGNIFICANT WINDS FOR THE REGION.

MAY BE SOME LINGERING SHOWERS AND THUNDERSTORMS AROUND SATURDAY...
BUT AREA TO CLEAR OUT BY SATURDAY NIGHT.  EXTENDED FORECAST PERIOD
LOOKS LIKE REPEATED STORMS WILL MOVE ACROSS THE AREA WITH LONG WAVE
TROUGH ANCHORED OUT ACROSS THE WESTERN UNITED STATES.

THANKS FOR THE COORDINATION.../MKX/MPX/DMX/DVN.

.LSE...HIGH WIND WARNING...SATURDAY...WEST ZONE CUTS
       MNZ079-086-087-094-095-IAZ008>010-018-019-029-
       WIND ADVISORY...SATURDAY...ALONG AND EAST OF MISSISSIPPI R
       MNZ088-096-IAZ011-030-WIZ017-029-032>034-041-044-053>055-061-

WELVAERT

In the hours before

Local storm report, Apr 6, 9:34 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT FRI APR 6 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0840 PM    OSAGE                     IA   WIND DAMAGE
04/06/01   MITCHELL                       CENTRAL DISPATCH REPORTED
                                          ROOFS BLOWN OFF HOMES AND
                                          TREES BLOWN DOWN

0840 PM    LYLE                      MN   1.00 INCH HAIL
04/06/01   MOWER                          REPORTED BY GENERAL PUBLIC

BOYNE
Local storm report, Apr 6, 9:58 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT FRI APR 6 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0840 PM    OSAGE                     IA   WIND DAMAGE
04/06/01   MITCHELL                       CENTRAL DISPATCH REPORTED
                                          ROOFS BLOWN OFF HOMES AND
                                          TREES BLOWN DOWN

0840 PM    LYLE                      MN   1.00 INCH HAIL
04/06/01   MOWER                          REPORTED BY GENERAL PUBLIC

0920 PM    YORK                      MN   0.75 INCH HAIL
04/06/01   FILLMORE                       REPORTEDa BY GENERAL PUBLIC

BOYNE

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.